Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 2, 2009, 5:16 AM CDT for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2009, 5:16 AM CDT (10:16 UTC)
- Expired
- May 2, 2009, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Giles County, TN, Lawrence County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 133 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 021016
FFWOHX
TNC055-099-181-021415-
/O.NEW.KOHX.FF.W.0020.090502T1016Z-090502T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 2 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILES COUNTY IN MIDDLE TENNESSEE...
LAWRENCE COUNTY IN MIDDLE TENNESSEE...
WAYNE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 915 AM CDT
* AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM WIDESPREAD THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PULASKI,
LAWRENCEBURG, AND WAYNESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3502 8800 3530 8799 3531 8802 3539 8803
3541 8797 3544 8802 3546 8799 3550 8773
3548 8765 3545 8765 3541 8757 3543 8745
3547 8744 3544 8722 3546 8711 3543 8694
3533 8690 3532 8682 3529 8681 3499 8684
$$
ROSE1 follow-up statement
000
WGUS74 KOHX 021221
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
721 AM CDT SAT MAY 2 2009
TNC055-099-181-021415-
/O.CON.KOHX.FF.W.0020.000000T0000Z-090502T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE TN-LAWRENCE TN-GILES TN-
721 AM CDT SAT MAY 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
GILES...LAWRENCE AND WAYNE COUNTIES...
AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE WIDESPREAD SHOWERS AND FEW THUNDERSTORMS ACROSS THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PULASKI,
LAWRENCEBURG, AND WAYNESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3502 8800 3530 8799 3531 8802 3539 8803
3541 8797 3544 8802 3546 8799 3550 8773
3548 8765 3545 8765 3541 8757 3543 8745
3547 8744 3544 8722 3546 8711 3543 8694
3533 8690 3532 8682 3529 8681 3499 8684
$$
ROSEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:33 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 2, 3:33 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 333 AM CDT SAT MAY 2 2009 .DISCUSSION... LOCAL WRF MODEL SHOWING FRONTAL ZONE FROM MEMPHIS TO NASHVILLE TO JACKSON AND PUSHES IT SOUTHWARD TO NEAR THE TN/AL BORDER BY THIS EVENING. WAVES FORM ON THE FRONT AS VARIOUS UPPER TROUGH RIPPLE ACROSS THE AREA THIS WEEKEND. THUS WE ARE LIKELY TO HAVE PERIOD OF HEAVY RAINFALL AND...OF COURSE...THE RESULTANT FLOODING GIVEN THE SOAKING WE HAVE ALREADY HAD. LOOKS LIKE THE LAST(IN A RELATIVE SENSE) OF THESE WAVE PASS BY ON MONDAY MORNING ALLOWING A SHORT PERIOD OF DRYING OUT. BY DRYING OUT I REFER TO THE REDUCTION OF RAINFALL. HOWEVER...ANOTHER WAVE STARTS TO AFFECT US TUE NGT AS A SFC LOW PRESSURE SYSTEM MOVES OUT OF THE PLAINS INTO THE OH/TN VALLEYS. IF WE HAVE 24 HRS OF RELATIVELY LIGHT RAINFALL OUR LOW AREAS AND STREAMS/RIVERS SHOULD HAVE SOME TIME TO DRAIN. THIS FEATURE PASSES US ON WED BRING A BIT OF DRY AIR INTO THE AREA FOR WED AND PART OF THU. THEN THE UPPER PATTERN BEGINS TO SHIFT A BIT FURTHER NORTH AS AN UPPER RIDGE BUILDS OVER THE LOWER PLAINS. WE STILL GET SYSTEMS THAT SWEEP THROUGH THE AREA BUT THEY GENERALLY KEEP MOVING. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 68 59 68 55 / 80 80 90 90 CLARKSVILLE 64 56 64 51 / 80 80 90 90 CROSSVILLE 69 59 69 57 / 80 80 80 80 COLUMBIA 72 61 70 57 / 80 80 90 90 LAWRENCEBURG 74 62 72 59 / 80 80 90 90 WAVERLY 68 59 67 53 / 80 80 90 90 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && JLM
Hazardous weather outlook, May 2, 5:00 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT SAT MAY 2 2009 TNZ005>010-022>031-056>064-075-077-093>095-031030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD- CANNON-DEKALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES- 500 AM CDT SAT MAY 2 2009 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT WITH A STATIONARY FRONT IN PLACE ACROSS MIDDLE TENNESSEE, MORE STORMS CAN BE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE, ESPECIALLY IN AREAS SOUTH OF INTERSTATE 40. ADDITIONAL RAINFALL TODAY WILL ALSO INCREASE THE POTENTIAL FOR FLOODING, ESPECIALLY GIVEN THE HEAVY RAINFALL AMOUNTS THAT WERE OBSERVED YESTERDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD THUNDERSTORM ACTIVITY WILL CONTINUE INTO SUNDAY, WITH THE POSSIBILITY OF SOME STORMS BECOMING SEVERE, ESPECIALLY ACROSS SOUTHERN MIDDLE TENNESSEE. ONCE AGAIN, ADDITIONAL RAINFALL MAY PRODUCE SOME FLOODING IN AREAS GENERALLY WEST OF THE CUMBERLAND PLATEAU. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW. TNZ011-032>034-065-066-078>080-031030- PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY- VAN BUREN- 500 AM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT WITH A STATIONARY FRONT IN PLACE ACROSS MIDDLE TENNESSEE, MORE STORMS CAN BE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE, ESPECIALLY IN AREAS SOUTH OF INTERSTATE 40. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD THUNDERSTORM ACTIVITY WILL CONTINUE INTO SUNDAY, WITH THE POSSIBILITY OF SOME STORMS BECOMING SEVERE, ESPECIALLY ACROSS SOUTHERN MIDDLE TENNESSEE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:31 PM CDT | River Flood Advisory | OHX | Cheatham | 36 hr |
| May 2, 1:45 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 30 min |
| May 2, 2:12 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 33 min |
| May 2, 2:46 AM CDT | Flash Flood Warning | OHX | Benton, Hickman, Lewis, Maury, Perry | 4 hr |
| May 2, 3:17 AM CDT | Flood Watch | OHX | Bedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more | 48 hr |
| May 2, 3:18 AM CDT | Flash Flood Warning | OHX | Bedford, Marshall | 4 hr |
| May 2, 4:52 AM CDT | Flash Flood Warning | OHX | Coffee | 4 hr |
| May 2, 5:13 AM CDT | River Flood Warning | OHX | Hickman | 7 days |
| May 2, 6:45 AM CDT | River Flood Warning | OHX | Perry | 3 days |
| May 2, 7:19 AM CDT | Flash Flood Warning | OHX | Grundy, Van Buren | 82 min |
| May 2, 9:58 AM CDT | River Flood Warning | OHX | Humphreys | 50 hr |
| May 2, 11:39 AM CDT | River Flood Warning | OHX | Maury | 5 days |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Bedford | 36 hr |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Lawrence | 36 hr |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Bedford | 9 hr |
| May 2, 12:01 PM CDT | River Flood Advisory | OHX | Davidson, Williamson | 9 hr |
| May 2, 6:29 PM CDT | River Flood Warning | OHX | Marshall | 16 hr |
| May 2, 6:34 PM CDT | River Flood Warning | OHX | Lawrence | 16 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.